Alert archive / Arkansas / Flash Flood Warnings in 2015

Flash Flood Warning 12, NWS Memphis, TN

April 9, 20154 counties in Arkansas

NWS Memphis, TN issued this flash flood warning at Apr 9, 2015, 9:54 PM CDT for 4 counties in Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2015, 9:54 PM CDT (02:54 UTC)
Expired
Apr 10, 2015, 12:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Craighead County, AR, Greene County, AR, Lawrence County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 114 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 2.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2015-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 928 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2015-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
928 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WGUS54 KMEG 100254
FFWMEG
ARC031-055-075-111-100545-
/O.NEW.KMEG.FF.W.0012.150410T0254Z-150410T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
954 PM CDT THU APR 9 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  NORTHERN POINSETT COUNTY IN EASTERN ARKANSAS...
  SOUTHERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

* UNTIL 1245 AM CDT

* AT 952 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAIN HAS 
  OCCURRED OVER THE PAST HOUR OVER SOUTHERN LAWRENCE COUNTY AND 1 TO 
  2 INCHES ELSEWHERE. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN 
  ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JONESBORO...TRUMANN...BONO...LAKE CITY...BAY...BROOKLAND...
  MONETTE...CARAWAY...LAKE FRIERSON STATE PARK...CASH...STRAWBERRY...
  LYNN...ALICIA...EGYPT...MINTURN...FONTAINE...GREENFIELD...BLACK
  OAK...SEDGWICK AND HERMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3603 9133 3598 9032 3567 9030 3567 9104
      3588 9103 3589 9134

$$
1 follow-up statement
184 
WGUS74 KMEG 100417
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1117 PM CDT THU APR 9 2015

ARC031-055-075-111-100545-
/O.CON.KMEG.FF.W.0012.000000T0000Z-150410T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAIGHEAD AR-GREENE AR-POINSETT AR-LAWRENCE AR-
1117 PM CDT THU APR 9 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
CRAIGHEAD...SOUTHWESTERN GREENE...NORTHERN POINSETT AND SOUTHERN
LAWRENCE COUNTIES...

AT 1116 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS
OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL 
PRODUCE UP TO AN ADDITIONAL INCH OF RAIN THROUGH 1245 AM CDT.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
JONESBORO...TRUMANN...BONO...LAKE CITY...BAY...BROOKLAND...MONETTE...
CARAWAY...LAKE FRIERSON STATE PARK...CASH...STRAWBERRY...LYNN...
ALICIA...EGYPT...MINTURN...FONTAINE...GREENFIELD...BLACK OAK...
SEDGWICK AND HERMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3603 9133 3598 9032 3567 9030 3567 9104
      3588 9103 3589 9134

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 9, 9:43 PM CDT, 11 minutes earlier.

Area forecast discussion, Apr 9, 9:43 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
943 PM CDT THU APR 9 2015

.UPDATE...
9 PM CDT SURFACE MAP SHOWED A PACIFIC COLD FRONT THROUGH NORTHWEST
AR. FURTHER EAST IN THE WARM SECTOR... SCATTERED SEVERE THUNDERSTORMS
HAD PRODUCED VERY LARGE HAIL OVER NORTHEAST AR. SOME OF THESE STORMS
HAD MOVED NORTHEAST INTO SOUTHEAST MO...WHILE OTHERS HAD SLOWLY
WEAKENED TO THE EAST... AS THEY ENCOUNTERED LESS UNSTABLE AIR.

SHORT TERM SEVERE THREAT WILL LIKELY SHIFT TOWARD FRONTAL FORCED
STORMS ENTERING NORTHEAST AR. DAMAGING WINDS WILL BE THE PRIMARY
THREAT WITH BOWING SEGMENTS...PERHAPS ACCOMPANIED BY AN ISOLATED
WEAK QLCS TORNADO OR TWO.

FURTHER SOUTH... AIRMASS OVER NORTHWEST MS HAD STABILIZED SOME
WITH THE WIDESPREAD SHOWERS. THE SEVERE THREAT OVER NORTH MS WILL
REMAIN MARGINAL THROUGH THROUGH LATE EVENING. HOWEVER...ISOLATED
SEVERE WIND GUSTS MAY BE POSSIBLE OVER FAR NORTH MS TOWARD
MIDNIGHT...WITH ANY EMBEDDED BOW SEGMENTS THAT SURVIVE INTO THE
LESS UNSTABLE AIR. MAY ALSO SEE AN INCREASED FLASH FLOOD THREAT
LATER THIS EVENING... AS THE FRONTAL SPEED DECREASES AND BECOMES
MORE PARALLEL WITH THE MIDLEVEL FLOW.

PWB

&&

.PREV DISCUSSION... /ISSUED 612 PM CDT THU APR 9 2015/

UPDATE...
UPDATED TO ADD 00Z AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 241 PM CDT THU APR 9 2015/

DISCUSSION...

SEVERE WEATHER EXPECTED TONIGHT AS A COLD FRONT WILL MOVE THROUGH
THE MIDSOUTH OVERNIGHT. STARTING TO SEE SOME THUNDERSTORM
DEVELOPMENT IN THE ARKLATEX REGION. THESE STORMS ARE DEVELOPING IN
ASSOCIATION WITH A SHORTWAVE AS WELL AS AHEAD OF AN AREA WHERE A
SECONDARY SFC LOW IS TRYING TO DEVELOP. THESE STORMS WILL MOVE
NORTHEASTWARD TOWARD THE MIDSOUTH AND WILL LIKELY AFFECT EAST-CENTRAL
ARKANSAS INTO NORTHWEST MISSISSIPPI AFTER 4 PM CDT. TEMPERATURES
HAVE WARMED INTO THE LOWER 80S ACROSS MUCH OF THE AREA. THIS HAS
CREATED A WARM AND UNSTABLE AIRMASS WITH CAPE VALUES ALREADY
AROUND 2500 J/KG NUDGING UP THE MISSISSIPPI DELTA INTO MEMPHIS.
0-1KM SRH VALUES ARE AROUND 150-200 M2/S2...COULD SEE VALUES
ENHANCE A LITTLE BIT IF AND WHERE A SECONDARY SFC LOW DEVELOPS.
THIS COULD ALLOW FOR A DISCRETE SUPERCELL TO DEVELOP. THUS THE
POTENTIAL FOR AN ISOLATED TORNADO EXISTS THIS AFTERNOON ACROSS
AREAS MAINLY SOUTH AND WEST OF MEMPHIS. HOWEVER...MAIN THREATS
WILL BE DAMAGING WINDS AND LARGE HAIL.

MEANWHILE ACROSS WESTERN MISSOURI...A LINE OF THUNDERSTORMS IS
DEVELOPING ALONG THE COLD FRONT. THIS LINE WILL EVOLVE INTO A
SQUALL LINE PUSHING INTO NORTHEAST ARKANSAS AROUND 9 PM CDT. THIS
LINE WILL PROGRESS SOUTH AND EAST ACROSS THE CWA OVER THE COURSE
OF THE OVERNIGHT HOURS. LINE WILL EVENTUALLY BEGIN DIMINISHING
DURING THE EARLY MORNING HOURS AS LOSS OF DAYTIME HEATING
DECREASES INSTABILITY OVER THE AREA. HOWEVER...DAMAGING WINDS AND
LARGE HAIL WILL BE THREATS ESPECIALLY OVER AREA NORTH AND WEST OF
MEMPHIS.

LINGERING SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THE MORNING
ON FRIDAY AROUND NORTHEAST MISSISSIPPI. OTHERWISE...HIGH PRESSURE
WILL BEGIN TO BUILD INTO THE AREA FROM THE NORTH. TEMPERATURES
WILL BE COOLER WITH HIGHS FROM THE UPPER 60S TO AROUND 70 DEGREES.

HIGH PRESSURE WILL CONTINUE INTO SATURDAY. EXPECT SUNNY SKIES AND
PLEASANT TEMPERATURES WITH HIGHS IN THE LOWER TO MID 70S.

BY SATURDAY NIGHT INTO SUNDAY...A WARM FRONT WILL BEGIN TO SURGE
NORTHWARD. EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
TO OCCUR ALONG AND AHEAD OF THE FRONT. HIGHS ON SUNDAY WILL REACH
INTO THE MID TO UPPER 70S.

SUNDAY NIGHT THROUGH THURSDAY...MODEL AGREEMENT IS DECENT. A COLD
FRONT WILL LIKELY PUSH INTO THE MIDSOUTH LATE SUNDAY NIGHT INTO
MONDAY BRINGING INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS.
THE FRONT WILL STALL OUT SOMEWHERE IN THE VICINITY OF THE MIDSOUTH
KEEPING CHANCES FOR SHOWERS AND THUNDERSTORMS RATHER HIGH EACH DAY
THROUGH THURSDAY WHEN ANOTHER COLD FRONT WILL COME THROUGH THE
AREA. THUS...NEXT WEEK COULD BE A WET WEEK. STAY TUNED.

KRM

&&

.AVIATION...
00Z TAF CYCLE

NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL AFFECT ALL
TAF SITES TONIGHT WITH TEMPOS AT JBR BETWEEN 10/00-04Z...MEM
BETWEEN 10/01-05Z...MKL BETWEEN 10/02-06Z...AND TUP BETWEEN
10/04-08Z. VFR CONDITIONS WILL DETERIORATE TO MVFR/IFR CONDITIONS
IN THUNDERSTORMS. PRECIPITATION WILL GRADUALLY COME TO AN END WITH
VFR CONDITIONS RETURNING LATE TONIGHT AT JBR AND SPREADING EAST
ACROSS THE REMAINDER OF TAF SITES TOWARDS FRIDAY MORNING. GUSTY S
WINDS WILL VEER NW/N WITH FRONTAL PASSAGE AND DIMINISH TO 7-10
KTS BY FRIDAY MORNING.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 9, 11:52 AM CDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1152 AM CDT THU APR 9 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-101900-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1152 AM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ENHANCED RISK FOR SEVERE WEATHER EXISTS FOR EASTERN
ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST TENNESSEE AND
NORTHWEST MISSISSIPPI LATE THIS AFTERNOON THROUGH EARLY FRIDAY
MORNING AS A STRONG COLD FRONT MOVES THROUGH THE LOWER MISSISSIPPI
VALLEY. A SLIGHT RISK FOR SEVERE STORMS EXISTS FOR NORTHEAST
MISSISSIPPI AND AREAS IN WEST TENNESSEE NEAR THE TENNESSEE RIVER.

ISOLATED SUPERCELLS WILL BEGIN DEVELOPING ACROSS SOUTHERN
ARKANSAS DURING THE AFTERNOON HOURS. THESE STORMS WILL TRACK
NORTHEAST INTO EAST ARKANSAS...THE MISSOURI BOOTHEEL...EXTREME
WEST TENNESSEE AND NORTHWEST MISSISSIPPI FROM THE LATE AFTERNOON
INTO THE EVENING HOURS. DAMAGING WINDS...LARGE HAIL AND AN
ISOLATED TORNADO WILL BE POSSIBLE WITH THESE STORMS. IN
ADDITION...A SQUALL LINE ASSOCIATED WITH THE COLD FRONT IS
EXPECTED TO BEGIN PUSHING INTO NORTHEAST ARKANSAS BY THE LATER
EVENING HOURS. THIS LINE WILL PUSH EAST AFFECTING THE ENTIRE
MIDSOUTH DURING THE OVERNIGHT HOURS. DAMAGING WINDS AND LARGE HAIL
WILL BE THE MAIN THREAT FROM THESE STORMS. LOCALIZED FLASH
FLOODING WILL ALSO POSSIBLE.

IN ADDITION...A WIND ADVISORY IS IN EFFECT FOR AREAS ALONG AND
WEST OF THE MISSISSIPPI RIVER THROUGH EARLY THIS EVENING. REFER TO
THE LATEST PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

In the hours before

Local storm report, Apr 9, 7:11 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
711 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             4 SW SEDGWICK           35.94N 90.91W
04/09/2015  E1.50 INCH       LAWRENCE           AR   BROADCAST MEDIA

            MOSTLY QUARTER SIZE HAIL WITH A FEW PING-PONG BALL SIZED
            HAIL.

&&

TLSJR
Local storm report, Apr 9, 7:18 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
718 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             GAINESVILLE             36.16N 90.51W
04/09/2015  E1.50 INCH       GREENE             AR   PUBLIC

            LARGE HAIL IN GAINESVILLE.

&&

TLSJR
Local storm report, Apr 9, 7:25 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
725 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             GAINESVILLE             36.16N 90.51W
04/09/2015  E1.50 INCH       GREENE             AR   PUBLIC

            LARGE HAIL IN GAINESVILLE.

0711 PM     HAIL             LAFE                    36.21N 90.50W
04/09/2015  E1.00 INCH       GREENE             AR   PUBLIC

&&

TLSJR
Local storm report, Apr 9, 7:39 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
739 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             PORTIA                  36.09N 91.07W
04/09/2015  E2.75 INCH       LAWRENCE           AR   BROADCAST MEDIA

&&

ZDM
Local storm report, Apr 9, 7:47 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
747 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             PORTIA                  36.09N 91.07W
04/09/2015  E4.50 INCH       LAWRENCE           AR   BROADCAST MEDIA

&&

ZDM
Local storm report, Apr 9, 8:30 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
830 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             4 WNW KOSSUTH           34.89N 88.71W
04/09/2015  E0.75 INCH       ALCORN             MS   TRAINED SPOTTER

&&

TLSJR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:05 PM CDTSevere Thunderstorm WarningMEGLawrence40 min
Apr 9, 9:10 PM CDTAreal Flood AdvisoryMEGCraighead, Poinsett2 hr
Apr 9, 9:45 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence, Poinsett45 min

Nearby

Flash Flood Warnings in Arkansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.